Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


epzicom, kaletra and renal disease
Feb 13, 2007

my dad is 69 y/o and has diabetic renal disease. his creatinine has been in the 3's. his m.d. is currently evaluating the need for dialysis. he has had a triple bypass, again, due to the diabetes. he has copd due to many years of heavy smoking. he quit since being hospitalized in november 2006 for pneumonia and renal failure. we can only pray that he remains smoke free. he has had some problems with dysphagia due to early parkinson's disease. he has very recently restarted taking hiv meds. he has full blown aids. he had to stop taking hiv meds in the past due to severe anemia as well as lipodystrophy. he was getting epoegin pretty much on a weekly basis and needed several blood transfusions. he also had liposuction and an adiposectomy due to the fatty growth on the anterior of the neck and a large buffalo hump. he is, now, taking epzicom and kaletra. are there any major concerns with either of these medications with the renal disease, the diabetes, or any other of these serious medical problems?

Response from Dr. Pierone

Sorry to hear about your father's multiple medical challenges.

There is a linkage of protease inhibitors with an increased risk of diabetes mellitus, hyperlipidemia, and lipohypertrophy. Since your father already has this triad of conditions it is worth considering whether he might be able to use a NNRTI like Sustiva or Viramune instead of Kaletra. But if he has been on this drug class in the past, then it may not be possible to use this approach. Give your father our best wishes.



Previous
Kaposi's Sarcoma
Next
Treatment Limbo...

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement